Alert archive / Georgia / Tornado Warnings in 2014

Tornado Warning 14, NWS Tallahassee, FL

April 30, 2014Miller County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 30, 2014, 4:08 AM EDT for Miller County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2014, 4:08 AM EDT (08:08 UTC)
Expired
Apr 30, 2014, 4:45 AM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Miller County, GA

The radar

The Ft Rucker radar (KEOX), 78 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:45 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WFUS52 KTAE 300808
TORTAE
GAC201-300845-
/O.NEW.KTAE.TO.W.0014.140430T0808Z-140430T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  MILLER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF COLQUITT...

* UNTIL 445 AM EDT

* AT 406 AM EDT...A DEVELOPING TORNADO HAS BEEN DETECTED BY THE
  NATIONAL WEATHER SERVICE 11 MILES SOUTHWEST OF COLQUITT...OR NEAR
  DONALSONVILLE...MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ENTERPRISE...BOYKIN...BABCOCK...HARMONY CHURCH RD/HWY 45...
  JETERVILLE...BELLVIEW AND MACEDONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
GET TO THE LOWEST FLOOR AND PUT AS MANY WALLS BETWEEN YOU AND THE
TORNADO AS POSSIBLE.

&&

LAT...LON 3125 8465 3114 8454 3112 8455 3106 8471
      3107 8490 3109 8492 3126 8475 3125 8473
      3125 8469 3126 8467
TIME...MOT...LOC 0808Z 235DEG 25KT 3107 8486

$$

08-LAMERS
2 follow-up statements
636 
WWUS52 KTAE 300823
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 AM EDT WED APR 30 2014

GAC201-300845-
/O.CON.KTAE.TO.W.0014.000000T0000Z-140430T0845Z/
MILLER GA-
423 AM EDT WED APR 30 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR CENTRAL
MILLER COUNTY...

AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ENTERPRISE...OR 6
MILES NORTH OF DONALSONVILLE...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLQUITT...MACEDONIA...JETERVILLE AND HARMONY CHURCH RD/HWY 45

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
GET TO THE LOWEST FLOOR AND PUT AS MANY WALLS BETWEEN YOU AND THE
TORNADO AS POSSIBLE.

&&

LAT...LON 3125 8465 3118 8457 3108 8484 3111 8490
      3126 8475 3125 8473 3125 8469 3126 8467
TIME...MOT...LOC 0823Z 223DEG 17KT 3113 8483

$$

08-LAMERS
491 
WWUS52 KTAE 300843
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 AM EDT WED APR 30 2014

GAC201-300852-
/O.EXP.KTAE.TO.W.0014.000000T0000Z-140430T0845Z/
MILLER GA-
443 AM EDT WED APR 30 2014

...THE TORNADO WARNING FOR MILLER COUNTY WILL EXPIRE AT 445 AM EDT...

THE CIRCULATION THAT PROMPTED THE TORNADO WARNING HAS WEAKENED. 
HOWEVER A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MILLER COUNTY AND DAMAGING WIND GUSTS ARE STILL POSSIBLE. SEEK
SHELTER INDOORS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3125 8465 3118 8457 3108 8484 3111 8490
      3126 8475 3125 8473 3125 8469 3126 8467
TIME...MOT...LOC 0842Z 223DEG 17KT 3120 8476

$$

08-LAMERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 29, 9:39 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 9:39 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT Tue Apr 29 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH WEDNESDAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Through Rest of Tonight]...
During the mid to late evening...radar...satellite and upstream
obs indicated a large area of increasingly potent showers and
thunderstorms building from west of Mobile Ewd to Okaloosa County
in the FL Panhandle. Dual-Pol radar estimates 2-4 inches over Srn
AL. This will spread ENE and serve as the next round of strong to
severe convection that will soon enter our Wrn most counties
focused on a potent MCS tracking EWD across Wrn FL Panhandle. At
926 and 9 PM EDT...a tornado and severe thunderstorm warning
respectively were issued for activity near Pensacola. This
activity was moving Ewd 15 to 20 MPH. All this assocd with
increasing moisture flux and high cape advecting Newd ahead of
mid-south cold front. Satellite water vapor shows increasingly
tall Tcu/CB advecting Newd under strong moisture flux into Sen
edge of MCS aiding in cell mergers and convergence. This reflected
in increasingly impressive lighting plots. Latest HRRR/NM4/ARW/WRF
imply that Panhandle storms should continue to become better
organized overnight.

SPENSE estimates 1-2 inch per hour rainfall rates with this system.
With redevelopment expected to occur on back edge of slow moving MCS
and higher moisture flux/cape advancing Ewd...additional heavy rains
are expected through rest of this evening across especially FL
Panhandle and adjacent SE AL/SW GA and will be closely monitored for
flooding concerns in addition to severe weather.  Weak steering flow
and SW LY steering flow would favor training of incoming cells so
Isolde areas could expect 3-5 inches which on top of already
saturated grounds would aggravate flooding concerns. Flash flood
watch remains in place through Wednesday evening for all but the
Baldest region and the SE Big Bend. At 9 PM EDT...Masonite showing
2-4 inch 24hr totals across Panhandle. Would not be surprised to see
at least one flash flood warning overnight into early Wednesday.

&&

.Aviation...
[Through 00Z Thursday]...Ongoing thunderstorms to our west will
gradually moving eastward overnight making it to our eastern
terminals such as TL and VLAD by sunrise tomorrow. Beginning in
the next couple of hours MFR restrictions will prevail throughout
the TAFT period with the exception of FR restrictions between
midnight and sunrise. It appears to be mainly a CIG threat, but
inside thunderstorms its possible to get FR/LI FR visibilities and
CI Gs. After sunrise tomorrow winds will be gusty, generally
sustained at 10-15 knots gusting at 20-30 knots.

&&

.Marine...
Strong and gusty onshore winds over the Panhandle waters
necessitated the issuance of a Small Craft Advisory Thur sunrise as
the pressure gradient tightens around an approaching cold front
moving from west to east. Exercise caution level winds are expected
for the remaining waters.  After the cold front passes on Wednesday,
offshore winds will prevail through the weekend until high pressure
builds in the Gulf on Sunday switching our prevailing winds out of
the east.

&&

.Hydrology...
Rainfall totals so far for this event are around 1 to 3 inches
across our area with higher totals around 4 to 5 inches in the
Florida Panhandle, particularly in the Panama City area. Over the
next several hours of the night, the Panhandle, SE Alabama, and SW
Georgia may see another 3-5 inches of rainfall, with lower
accumulations possible in the Big Bend and in south central Georgia.
With rain continuing overnight and into tomorrow morning, flash
flooding will be possible.

Flooding continues on the Suwannee River in the eastern Big Bend,
but most other rivers have receded since our previous rainfall
event. However, rainfall totals will be sufficient to bring many
rivers into minor flood stage once again and many rivers have
already begun rising again. There is uncertainty about how much the
rivers will rise, since much of the rain hasn't fallen yet.

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Prev Discussion [657 PM EDT]...

.Short Term [Wednesday Through Thursday Night]...
The closed mid-upper level low over the Upper Mississippi River
Valley will finally eject to the northeast and across the Great
Lakes region on Thursday. Even so, the local area will remain
under deep southwest flow. The associated surface cold front will
move into our western zones Wednesday and slowly push east our FA
by Thursday night. An ongoing severe weather threat will mark the
beginning of the period as a squall continues to advance from west
to east. The current thinking as that the leading edge of strong
to severe convection will be entering our western GA zones and the
western Florida Big Bend. Forecast CAPE values are over 2000 J/JG
and local CAM models continue to generate very high updraft
helicity and updraft velocity values, so an isolated strong
tornado or two cannot be ruled out. There will be an accompanying
flash flooding threat which is detailed below in the hydrology
section. Rain chances will continue until the frontal passage late
Thursday or Thursday night but the severe threat should end after
Wednesday.

.Long Term [Friday Through Tuesday]...
The stubborn surface low that has been stuck over the CONUS for
the past few days finally begins to lift into eastern Canada by
Friday. The associated trailing cold front will finally push
through our area for good bringing with it the chance for showers
on Friday afternoon. Behind the front ridging will settle in
place. Rain chances will be minimal and southerly flow at the end
of the period will bring sticky conditions with high temperatures
in the upper 80s and dewpoints near 60.

.Fire Weather...
No fire weather concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  84  67  80  59 /  40  60  50  50  50
Panama City   72  79  63  76  58 /  70  70  40  50  50
Dothan        70  78  59  76  53 /  80  70  40  40  30
Albany        70  81  63  77  55 /  60  70  60  40  30
Valdosta      69  87  67  80  57 /  30  50  50  50  50
Cross City    70  86  69  82  62 /  20  40  30  50  60
Apalachicola  73  79  66  75  58 /  50  60  40  50  60

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 AM EDT Wednesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BLOCK
SHORT TERM...BARRY
LONG TERM...BARRY/WALSH
AVIATION...BLOCK/NAVARRO
MARINE...BLOCK
FIRE WEATHER...BLOCK
HYDROLOGY...MOORE

In the hours before

Local storm report, Apr 30, 3:29 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND DMG     WAUSAU                  30.63N 85.59W
04/30/2014                   WASHINGTON         FL   911 CALL CENTER

            SEVERAL TREES DOWN IN THE COUNTY

&&

DVD
Local storm report, Apr 30, 3:41 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      1 WNW MIRAMAR BEACH     30.39N 86.38W
04/30/2014                   WALTON             FL   FIRE DEPT/RESCUE

            HOUSE SURROUNDED BY WATER ON SHORE DRIVE

&&

DVD
Local storm report, Apr 30, 3:42 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      BLACK                   31.01N 85.74W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            AUSTIN ROAD NEAR COUNTY ROAD 6 NEAR THE COMMUNITY OF
            BLACK IS FLOODING.

&&

DVD
Local storm report, Apr 30, 3:43 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      SLOCOMB                 31.11N 85.59W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            HIGHWAY 52 EAST NEAR SLOCOMB HAS WATER COVERING PORTIONS
            OF THE ROAD.

&&

DVD
Local storm report, Apr 30, 3:44 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      GENEVA                  31.04N 85.88W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            PORTIONS OF GOATHILL ROAD...NORTH WHITNEY ROAD...AND EAST
            HEART ROAD ARE FLOODED

&&

DVD
Local storm report, Apr 30, 3:49 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MARIANNA                30.77N 85.24W
04/30/2014                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:26 AM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole64 min
Apr 30, 3:29 AM EDTTornado WarningTAESeminole31 min
Apr 30, 3:52 AM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Miller, Mitchell, Seminole53 min
Apr 30, 4:03 AM EDTSevere Thunderstorm WarningTAEDecatur57 min
Apr 30, 4:41 AM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell64 min
Apr 30, 1:05 PM EDTWind AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more5 hr
Apr 30, 1:49 PM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole26 min
Apr 30, 3:40 PM EDTRiver Flood WarningTAELee4 days

Nearby

Tornado Warnings in Georgia, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.